Jump to content
CrazyBoards.org

Recommended Posts

For over the last month or so, I've been taking 2.5 to 5mg of Abilify per day. I took it one other time over a year ago at 10mg/day, but I hit the jackpot on side effects, so I took a lower dose this time. At the lower doses, side effects were minimal except for some insomnia and maybe very mild akathisia at a few occasions.

Anyway, although Abilify pulled me out of a bad depression, I'm getting some bad effects from this drug. Initially, I had a good anti-depressant effect and help with motivation. Now, the longer I've been taking this drug, the more I"ve noticed that that some of my perceptions and ways of thinking were changing. Instead of feeling more care-free and laid back about things, I started to be scared of people. I was having extreme guilt feelings and was second guessing everything I said and did constantly. I began feeling very self-concious as well and constantly felt like I done something wrong. Additionally, I felt pretty paranoid around people. When I saw people talking, I thought that what they were saying was directly related to me in a cruel way. At times, I was having thoughts that people at work were talking about me while I wasn't there. Also, I had unbelievable agitation, anxiety beyond belief, and incessant insomnia. And lastly, I've been more sensitive to stimuli such as sounds, noises, sights, etc. It seems like noises are amplified at times. But despite all these aforementioned symptoms, depression was still somewhat better as I never got suicidal.

Overall, it felt like withdrawal from chronic use of GHB. These symptoms were a little worse when Abilify was mixed with Luvox. Well, I tapered off Abilify, and I am no longer taking it (at least for now). I may take it again PRN when I get really low again but for absolutely no more than 2-3 days! If I do give it a trial again, I will see about going to a compound pharmacy and getting 2mg tablets and splitting them up. Abilify is such a strong drug.

Here's the skippy on this: Abilify at that dose has the following mechanisms:

Dopamine D2 agonist (due to preferential D2 antagonism at autoreceptors)

Dopamine D3 agonist

Serotonin 5-HT1A agonist

Serotonin 5-HT2A antagonist

It seems like the dopamine agonism is causing my dopamine levels to spike up and hence, causing a moderate dopamine excess. Well, there's my problem!!! This must be creating and amplifying my bad feelings. Dopamine is implicated in fear, libido, and sensitivity to stimuli. Basically, there is no 'brake' to suppress the excess dopamine being released. For the few days before I started to taper off the Abilify, I started to take GABA supplements bonded to Niacinamide and Inositol. I've been taking them 4 times a day for the last few days, and it seems to be alleviated many of those bad effects from the excess dopamine (to put out the fire so to speak), and I felt calmer. GABA stops excess dopamine. This reaction to Abilify is what prompted me to explore GABA supplements. The neurotransmitter GABA supposedly keeps dopamine in check. Overall, we really shouldn't be tampering with my Dopamine.

Now, on to the brighter side of Abilify. The Serotonin 5-HT1A agonism and 5-HT2A antagonism components of Abilify are what got me out of the severe depression and gave me the main benefits of the drug! Now, what I would want to do is find a drug that would selectively do those two things meaning a drug like Abilify that doesn't tamper with my dopamine.

Something else I considered was asking my doctor about replacing Abilify with 2 herbs: Dong-Qaui which is a 5-HT1A agonist (like Abilify and Geodon), and Feverfew which is a 5-HT2A antagonist (like all of the atypical antipsychotics).

Does anyone know of another drug that only selectively does 5-HT1A agonism and 5-HT2A antagonism without tampering with dopamine and w/o histamine blockade?

Has anyone had a similar negative experience with Abilify or another dopamine drug?

Link to comment
Share on other sites

  • 2 weeks later...

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...